Indiana, 2014

Flood and Hail in Indiana, May 11, 2014

May 11, 2014 · NWS ILN · 6 events in 3 counties and zones

Thunderstorms developed across the region as a disturbance moved across the area. Some of these storms became severe with damaging winds and large hail being the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed across the region as a disturbance moved across the area. Some of these storms became severe with damaging winds and large hail being the primary threats. Heavy rainfall also occurred in a few locations with localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 3:33 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, May 11, 3:33 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT SUN MAY 11 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND ON
MONDAY AS MULTIPLE DISTURBANCES WORK ACROSS THE REGION. ADDITIONAL
THUNDERSTORMS ARE EXPECTED ON TUESDAY AS A COLD FRONT APPROACHES
THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NW
PORTIONS OF THE FA. CU FIELD IS QUITE ROBUST ACROSS THE ENTIRE
WESTERN HALF OF THE FA. ENVIRONMENT SUPPORTS ADDITIONAL
THUNDERSTORM ACTIVITY THROUGH THE EVENING HOURS ACROSS THE FA.
SOME OF THESE THUNDERSTORMS COULD APPROACH STRONG TO SEVERE LIMITS
AND THEREFORE ADDED THIS MENTION TO THE HWO. IN ADDITION TO THE
WIND AND HAIL THREAT THESE STORMS WILL PRODUCE BRIEF HEAVY
DOWNPOURS. EXPECT THUNDERSTORM ACTIVITY TO DECREASE IN COVERAGE
OVERNIGHT AND BE LIMITED TO A SLIGHT CHANCE ACROSS EXTREME
NORTHERN PORTIONS OF THE FA BY THE END OF THE NEAR TERM. WENT
CLOSE TO GUIDANCE FOR LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON MONDAY.
MODELS DIFFER ON HOW WIDESPREAD THE SHOWER AND THUNDERSTORM
ACTIVITY WILL BE. SHOWERS AND THUNDERSTORMS WILL TAPER OFF BY
MONDAY EVENING AND DRY CONDITIONS WILL BE IN PLACE FOR MONDAY
NIGHT. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR MONDAY
WITH HIGH TEMPERATURES IN THE MIDDLE 80S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
COLD FRONT WILL APPROACH THE REGION ON TUESDAY AND MOVE INTO THE
FORECAST AREA TUESDAY NIGHT. EXPECT THIS BOUNDARY TO STALL OUT
ACROSS THE AREA ON WEDNESDAY. SO CHANCE OF SHOWERS AND THUNDERSTORMS
WILL INCREASE THROUGH THE DAY TUESDAY AND CONTINUE INTO TUESDAY
EVENING WITH GREATER COVERAGE IN THE WEST CLOSER TO THE BOUNDARY.
APPEARS THAT THERE MAY BE A LULL IN ACTIVITY LATER TUESDAY NIGHT
INTO WEDNESDAY MORNING AS INSTABILITY DECREASES TO A DIURNAL MINIMUM
AND UPPER SUPPORT IS WEAK. BUT THEN A MORE VIGOROUS SHORT WAVE WILL
APPROACH FROM THE SOUTHWEST ON WEDNESDAY PROVIDING LARGE SCALE LIFT.
SO SHOWERS AND THUNDERSTORMS SHOULD BECOME NUMEROUS. TEMPERATURES
WILL BE WELL ABOVE NORMAL TUESDAY AND TUESDAY NIGHT. WEDNESDAY HIGHS
WILL BE QUITE DEPENDENT ON EXTENT OF CLOUD COVER AND HOW FAST
PRECIPITATION DEVELOPS.

SOUTHERN STREAM SHORT WAVE WILL LIFT TOWARDS THE REGION WEDNESDAY
NIGHT AND PHASE WITH THE NORTHERN STREAM. THIS WILL DEVELOP A CLOSED
LOW THAT WILL THEN SLOWLY LIFT NORTH THROUGH THE END OF THE WEEK.
INITIAL DISTURBANCE WILL MOVE EAST OF THE FORECAST AREA LATE
THURSDAY. THIS WILL HELP PUSH THE COLD FRONT EAST OF THE AREA. BUT
UNTIL THIS OCCURS CONDITIONS WILL BE WET WITH SHOWERS AND EMBEDDED
THUNDERSTORMS. THERE WILL BE A NARROWED DIURNAL RANGE WITH LOWS NEAR
NORMAL AND HIGHS BELOW NORMAL. ADDITIONAL WEAK DISTURBANCES ROTATING
AROUND THE UPPER LOW COULD BRING A FEW LIGHT SHOWERS WITH THE
SOMEWHAT BETTER CHANCE OF MEASURABLE PRECIPITATION ON FRIDAY.
SURFACE HIGH PRESSURE WILL BE ABLE TO BUILD IN OVER THE WEEKEND.
TEMPERATURES WILL BE 6 TO 12 DEGREES BELOW NORMAL FOR THE END OF THE
WEEK THROUGH THE WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
SPREAD FROM SOUTHWEST TO NORTHEAST INTO THE EVENING. COVERAGE IS
UNCERTAIN AND THEREFORE AM FORECASTING VCTS FOR ALL TERMINALS INTO
THE LATE EVENING. THIS ACTIVITY IS EXPECTED TO GRADUALLY DIMINISH
AFTER SUNSET. HOWEVER...A PASSING DISTURBANCE MAY ALLOW FOR SOME
CONVECTION TO LINGER LATER INTO THE NIGHT THAN CURRENTLY FORECAST.
SOME CLEARING IS EXPECTED LATER TONIGHT. IF THIS DOES OCCUR...THEN
REDEVELOPMENT OF FOG WILL BE POSSIBLE. ANY FOG WILL BURN OFF
WITHIN A COUPLE OF HOURS OF SUNRISE MONDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY...TUESDAY NIGHT...
AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, May 11, 5:02 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT SUN MAY 11 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-122215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
602 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS
EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE
MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO CANNOT BE RULED OUT.  IN ADDITION...BRIEF HEAVY DOWNPOURS
WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, May 11, 4:51 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
551 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             BRADFORD                40.13N 84.43W
05/11/2014  E0.75 INCH       DARKE              OH   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL

&&

HUGHES
Special weather statement, May 11, 4:53 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT SUN MAY 11 2014

OHZ078>081-112230-
ADAMS OH-BROWN OH-CLERMONT OH-HIGHLAND OH-
553 PM EDT SUN MAY 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...EASTERN
CLERMONT...CENTRAL BROWN AND NORTHWESTERN ADAMS COUNTIES THROUGH 630
PM EDT...

AT 549 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAMERSVILLE...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PENNY SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GEORGETOWN...MOUNT ORAB
AND SEAMAN.

ALSO...NEW HOPE...RUSSELLVILLE...LAKE WAYNOKA...SARDINIA...
MOWRYSTOWN...FINCASTLE...WINCHESTER AND EMERALD ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 3914 8360 3893 8350 3880 8404 3897 8412
Special weather statement, May 11, 5:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
605 PM EDT SUN MAY 11 2014

OHZ051-112230-
MIAMI OH-
605 PM EDT SUN MAY 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MIAMI COUNTY THROUGH
630 PM EDT...

AT 604 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GARLAND...
MOVING NORTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST MILTON...TROY AND
TIPP CITY.

ALSO...LUDLOW FALLS...GINGHAMSBURG AND GRAYSON ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 4005 8419 3992 8407 3992 8442 4002 8443
Local storm report, May 11, 5:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             COVINGTON               40.12N 84.35W
05/11/2014  E0.50 INCH       MIAMI              OH   TRAINED SPOTTER

            WIND E40 MPH GUST

0605 PM     HAIL             TROTWOOD                39.80N 84.30W
05/11/2014  E0.25 INCH       MONTGOMERY         OH   TRAINED SPOTTER

0607 PM     HAIL             PLEASANT HILL           40.05N 84.34W
05/11/2014  E0.25 INCH       MIAMI              OH   TRAINED SPOTTER

            WALL CLOUD WITH ROTATION

&&

HUGHES
Special weather statement, May 11, 5:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
614 PM EDT SUN MAY 11 2014

OHZ042-043-051-112300-
DARKE OH-MIAMI OH-SHELBY OH-
614 PM EDT SUN MAY 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...
NORTHWESTERN MIAMI AND NORTHERN DARKE COUNTIES THROUGH 700 PM EDT...

AT 610 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SHARPEYE...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GREENVILLE...ANSONIA
AND VERSAILLES.

ALSO...UNION CITY...SHARPS CROSSING...COSMOS...ROSE HILL...
PIKEVILLE...ROSSBURG...ELDORA SPEEDWAY...GETTYSBURG...DARKE COUNTY
AIRPORT AND BROCK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4017 8429 4000 8481 4001 8482 4029 8481
      4036 8454 4036 8444 4038 8443
Local storm report, May 11, 5:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
621 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     VANDALIA                39.88N 84.19W
05/11/2014  M59 MPH          MONTGOMERY         OH   ASOS

            .75 INCH HAIL REPORTED AT THE DAYTON INTERNATION AIRPORT
            - KDAY

&&

HUGHES

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
May 11, 5:25 PM EST to 5:29 PM EST
Where
Fayette County, Alpine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.550, -85.180

Siding was blown off of a house due to thunderstorm winds.

Hail, Fayette

When
May 11, 5:27 PM EST to 5:30 PM EST
Where
Fayette County, Alpine
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.550, -85.180

Thunderstorm Wind, Franklin

When
May 11, 5:44 PM EST to 5:48 PM EST
Where
Franklin County, 0.53 mi E of Blooming Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.500, -85.060

Large tree limbs were downed due to thunderstorm winds. Penny sized hail was also reported.

Thunderstorm Wind, Franklin

When
May 11, 5:46 PM EST to 5:50 PM EST
Where
Franklin County, 1.27 mi ENE of Blooming Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.510, -85.050

Three large trees and a few small trees were downed in the northeastern parts of Blooming Grove due to thunderstorm winds.

Hail, Fayette

When
May 11, 5:52 PM EST to 5:56 PM EST
Where
Fayette County, 0.87 mi SW of Everton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.560, -85.090

Flood, Union

When
May 11, 7:00 PM EST to 8:00 PM EST
Where
Union County, 1.59 mi E of Philomath to 2.66 mi ENE of Philomath
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.724, -84.990

Runoff from farm fields due to heavy rainfall deposited piles of corn stalks up to a foot deep across County Line Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517392, 517395, 517393, 517394, 517391, 517396.